Evidence map›Paper›PMID 31192288›Full record

ArticleGE Portuguese journal of gastroenterology2019

Carvedilol-Induced Liver Injury, a Rare Cause of Mixed Hepatitis: A Clinical Case.

João Rua, Ana Rita Prata, Ricardo Marques, Rafael Silva, Bráulio Gomes, João Fraga, Jorge Fortuna

Open access · diamondAbstract readCase Reports
In one paragraph

Article in GE Portuguese journal of gastroenterology, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
0.9field-weighted citation impact, top 26% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 8 citations in OpenAlex.

  1. Article
  2. Article
  3. Carvedilol impairs bile acid homeostasis in mice: implication for nonalcoholic steatohepatitis.Toxicological sciences : an official journal of the Society of Toxicology · 2023
    Article
  4. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors at 1 institution in 1 country.

João RuaServiço de Medicina Interna B, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
Ana Rita PrataServiço de Reumatologia, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
Ricardo MarquesServiço de Medicina Interna B, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
Rafael SilvaServiço de Medicina Interna B, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
Bráulio GomesServiço de Medicina Interna B, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
João FragaServiço de Anatomia Patológica, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
Jorge FortunaServiço de Medicina Interna B, Centro Hospitalar e Universitário de Coimbra, Coimbra, Portugal.
Hospitais da Universidade de Coimbra · PT

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionDrug-induced liver injury is an increasingly prevalent consequence of the diversification of available therapeutic weapons, mostly idiosyncratic and with several possible mechanisms and patterns of specific damage for each drug. Carvedilol, a widely used non-selective alpha and beta blocker leads, in very rare cases, to injury of the bile ducts by toxic metabolites, resulting in a mixed-pattern hepatitis with possible progression to chronic cholestatic syndrome and cirrhosis. The authors report the second known case of this important toxicity. CLINICAL CASE: An 83-year-old woman was admitted to the Internal Medicine ward for etiological clarification of a mixed-pattern hepatitis. Clinical history was unremarkable and structural, infectious, and autoimmune causes were excluded by blood tests and imaging exams, ultimately leading to the diagnosis of toxic hepatitis that was further confirmed by liver biopsy with morphologic findings of mixed-pattern liver injury. Carvedilol, started 6 months before, was deemed the causal agent since it was the only drug with a clinically, temporally, analytically, and histologically compatible pattern. The withdrawal of the drug resulted in slow reversal of the referred abnormalities.

conclusionIn very rare cases, carvedilol can cause important liver toxicity as a chronic cholestatic syndrome which can evolve to cirrhosis. It should be taken in consideration as causal agent in similar cases and stopped immediately upon suspicion, as the timely withdrawal results in reversion of the pathological findings.

Indexed as

CarvedilolCarvedilol-induced hepatotoxicityChronic cholestatic diseaseMixed-pattern hepatitisToxic hepatitis

Identifiers

PMID31192288
PMCPMC6528078
OpenAlexW2820821714

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.